West Virginia, 2006

Hail and Damaging Winds in West Virginia, June 22 to 23, 2006

June 22 to 23, 2006 · NWS RLX · 13 events in 12 counties and zones

7 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 1:58 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 22, 1:58 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT THU JUN 22 2006

.SHORT TERM /REST OF TONIGHT THROUGH FRIDAY/...
GOOD DIVERGENCE ALOFT THIS AFTERNOON WILL KEEP THE THUNDERSTORMS
GOING IN THE NW PORTION OF THE CWA UNTIL SUNSET. NE ORIENTATION OF
THE FLOW ALOFT SHOULD PUSH THE DIVERGENCE AREA TO THE NE THIS
EVENING. FRONTAL BOUNDARY WILL PUSH SE LATER TONIGHT AS WAVE
MOVES THROUGH FLOW. BUT...IT WILL TAKE SECOND STRONGER WAVE TO
PUSH THE FRONT SOUTH FRIDAY NIGHT INTO SATURDAY. THIS WILL MEAN
THE FRONT WILL BE IN THE VICINITY OF THE OHIO RIVER THROUGH THE
DAY FRIDAY. EXACT LOCATION OF FRONT WILL MAKE TEMPERATURE FORECAST
TRICKY. HAVE KEPT LOW TEMPS UP TONIGHT OHIO RIVER WEST BUT EXPECT
FEW CLOUDS EAST. MAX TEMP FORECAST FOR FRIDAY HAVE HELD DOWN TEMPS
OHIO RIVER WEST WITH CLOUDS AND PCPN. IN WEST VIRGINIA HAVE PUSHED
THE MAX TEMPS IN SW TO NEAR 90.

&&

.AVIATION...
EXPECT CIGS TO REMAIN IN VFR EXCEPT BRIEF MVFR IN THUNDERSTORMS.
WITH CONTINUING DRY CONDITIONS AND THE FOCUS OF THE UPPER
DIVERGENCE GUIDING THE THUNDERSTORMS TO THE NORTH OF OUR CWA...DO
NOT EXPECT MUCH IN THE WAY OF FOG PROBLEMS. NEW TAFS WILL BETTER
FOCUS ON FOG TONIGHT AFTER WE SEE WHERE RAIN DOES OCCUR.

&&

.PREV DISCUSSION...
 /ISSUED 620 AM EDT THU JUN 22 2006/

AVIATION...

A LINE OF CONVECTION HAS FORMED ACROSS CENTRAL OHIO...EASTWARD
THROUGH THE SOUTHERN PANHANDLE OF WEST VIRGINIA.  THIS LINE IS
AFFECTING THE EXTREME NORTHERN FRINGE OF OUR CWA...WITH SOME
SOUTHERN PUSH ESPECIALLY ACROSS THE NE AREAS.  AS A RESULT...HAVE
ADDED THUNDERSTORMS TO OUR NORTHERN TIER SITES OF PKB (FOR THE FIRST
COUPLE OF HOURS)...AND CKB AND EKN FOR A FEW HOURS THIS MORNING.
THESE STORMS SEEM TO BE GOING AROUND PKB...SO A TEMPO GROUP SEEMS
REASONABLE THERE.  THE SOUTHERN SURGE IS THANKS TO AN OUTFLOW
BOUNDARY THE BEGAN TO SLIDE SOUTH A COUPLE OF HOURS AGO.  THIS
NORTHERN TIER OF COUNTIES WILL REMAIN THE PRIME AREA FOR SHOWERS AND
THUNDERSTORMS WITH FRONTS AND OUTFLOW BOUNDARIES NEAR THAT AREA.

OVERNIGHT TONIGHT STILL REMAINS THE BEST CHANCE FOR WIDESPREAD
CONVECTION AS THE COLD FRONT NEARS.  AS A RESULT...HAVE LOWERED VIS
WITH FOG AND HAVE THUNDERSTORMS IN THE FORECAST.  INCLUDED THE
MENTION OF THUNDERSTORMS FOR NORTHERN SITES...AT AT THE VERY LEAST
CB FOR THE REST...AS THEY WILL BE FURTHER AWAY FROM THE INTRUDING
FRONT.

PREV DISCUSSION...
 /ISSUED 336 AM EDT THU JUN 22 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

FRONTS REMAIN TO OUR NORTHWEST...LEAVING US IN THE WARM SECTOR
STILL.  CLOSEST TO THE FRONT...SE OHIO AND N AND W WEST VIRGINIA
WILL SEE THE BEST CHANCE OF MORNING AND AFTERNOON CONVECTION TODAY.
OTHERWISE...SIMILAR TO YESTERDAY AFTERNOON...MUCH OF THE REMAINDER
OF THE CWA SHOULD EXPERIENCE OFF AND ON HIGH CLOUDS FOR THE MOST
PART.  STILL WE ARE IN A MOIST AND UNSTABLE ENVIRONMENT...SO A ROUGE
POP UP SHOWER OR THUNDERSTORM WILL NOT BE OUT OF THE QUESTION LATER
TODAY.  TEMPERATURE WISE TODAY...MODELS ARE PRETTY CONSISTENT...SO
HAVE NOT DEVIATED MUCH.  STILL HAVE GONE A COUPLE DEGREES COOLER
ACROSS SE OHIO...WHERE MORE CLOUDS SHOULD PERSIST TODAY.

THE FRONT WILL SLIDE SOUTHEASTWARD OVER CENTRAL AND SOUTHERN
OHIO...OVERNIGHT TONIGHT...GIVING SE OHIO AND NW WEST VIRGINIA A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.  HAVE INCREASED POPS TO
LIKELY AS A RESULT ACROSS THAT AREA.  IN FACT...OVERNIGHT TONIGHT
WILL BE THE BEST CHANCE FOR THE ENTIRE FORECAST AREA TO RECEIVE SOME
MUCH NEEDED RAIN.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

ON FRIDAY...STATIONARY FRONTAL BOUNDARY ORIENTED FROM THE CENTRAL
APPALACHIAN...SOUTHWEST ACROSS KY WILL REMAIN STATIONARY.  A
SECONDARY COLD FRONT WILL MEET AND FUSE WITH STATIONARY BOUNDARY
OVER THE AREA PROVIDING GOOD CHANCES OF SHOWERS AND THUNDERSTORMS
THROUGH FRI NIGHT. RAINFALL ACCUMULATIONS ON FRI WILL RANGE FROM
AROUND ONE INCH ACROSS THE NORTH...TO NEAR HALF AN INCH ACROSS THE
SOUTH. THE REMAINDER BOUNDARY WILL REMAIN QUASI STATIONARY ACROSS WV
FROM NORTH TO SOUTH CONTINUING WITH CHANCES OF SHOWERS AND
THUNDERSTORMS FRI NIGHT THRU AT LEAST LATE SUN.

NAM/WRF SHOW CAPE MAX VALUES OF +3000 J/KG AND GOOD BL CONVERGENCE
ACROSS THE SOUTH SECTIONS FRI AFTERNOON AND EVENING.
HOWEVER...FOLLOWED HPC QPF FOR PRECIP AMOUNTS THRU THE WEEKEND. MAV
WAS CHOSEN AS LIE IN BETWEEN OF FWC AND MET NUMBERS FOR MAX AND MIN
TEMPS FRI THRU SAT NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...AAR
AVIATION...AAR
Hazardous weather outlook, Jun 22, 3:00 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU JUN 22 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
400 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WITH A FRONTAL BOUNDARY TO OUR NORTH...WE CONTINUE TO BE ON THE WARM
AND UNSTABLE SIDE.  AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE
WEATHER TODAY AND TONIGHT...MAINLY ACROSS SOUTHEASTERN OHIO AND
EXTREME NORTHWESTERN PORTIONS OF WEST VIRGINIA.  TONIGHT...A COLD
FRONT WILL BEGIN TO SLIDE SOUTHEASTWARD INTO OUR REGION...BRINGING A
HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

YET ANOTHER COLD FRONT WILL STILL BE POSITIONED TO OUR NORTHWEST ON
FRIDAY...ALSO SLOWLY PROGRESSING TOWARDS THE CENTRAL APPALACHIANS.
THIS ONE WILL NOT BE ABLE TO MAKE IT TOO FAR SOUTH...POSSIBLY JUST
TO OUR SOUTH OF WEST VIRGINIA BY SATURDAY...AND REMAIN THERE THROUGH
THE WEEKEND...AND EARLY NEXT WEEK.  THIS WILL KEEP A GOOD CHANCE OF
SHOWERS AND STRONG THUNDERSTORMS NEAR THE AREA INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT FEW DAYS.

In the hours before

Local storm report, Jun 22, 12:15 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
115 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             11 W MCARTHUR           39.25N 82.68W
06/22/2006  E1.00 INCH       VINTON             OH   LAW ENFORCEMENT

            NEAR RATCLIFFBURG ALONG RT. 671 AND 50.

&&

PMG
Local storm report, Jun 22, 1:23 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
223 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 NW STOCKPORT          39.59N 81.85W
06/22/2006  E1.75 INCH       MORGAN             OH   POST OFFICE

            NEAR PENNSVILLE.

&&

PMG

The radar

The Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Tyler

When
June 22, 2:15 PM EST
Where
Tyler County, Sistersville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -81.000

Hail, Jackson

When
June 22, 3:45 PM EST
Where
Jackson County, Murraysville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -81.817

Thunderstorm Wind, Ritchie

When
June 22, 6:30 PM EST
Where
Ritchie County, 1 mi N of Harrisville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -81.050

Trees and large branches were blown down.

Thunderstorm Wind, Mason

When
June 22, 7:10 PM EST
Where
Mason County, Point Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -82.117

Trees fell onto power lines.

Hail, Jackson

When
June 22, 7:20 PM EST
Where
Jackson County, Ravenswood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -81.750

Thunderstorm Wind, Harrison

When
June 22, 8:00 PM EST
Where
Harrison County, West Milford
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.200, -80.400

Hail, Wayne

When
June 22, 8:35 PM EST
Where
Wayne County, Kenova
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -82.583

Hail, Lincoln

When
June 22, 9:05 PM EST
Where
Lincoln County, 1 mi E of Portersville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -82.117

Thunderstorm Wind, Cabell

When
June 22, 9:07 PM EST
Where
Cabell County, Ona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -82.217

Trees were blown down and some outbuildings were flattened.

Thunderstorm Wind, Putnam

When
June 22, 9:20 PM EST
Where
Putnam County, Hurricane
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.433, -82.033

Thunderstorm Wind, Kanawha

When
June 22, 9:50 PM EST to 9:55 PM EST
Where
Kanawha County, Cross Lanes
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -81.783

Trees fell onto power lines.

Hail, Raleigh

When
June 22, 11:53 PM EST
Where
Raleigh County, Beckley
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -81.183

Thunderstorm Wind, Logan

When
June 23, 3:00 AM EST
Where
Logan County, Ethel
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.867, -81.900

Trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505181, 5505182, 5505183, 5505185, 5505184, 5505186, 5505187, 5505189, 5505188, 5505190, 5505191, 5505192, 5505193.